Some common prescription medications cause weight gain

TAMPA

Martha Veschio lost 16 pounds in the past two months. She didn't exercise. She didn't go on a crash diet. She didn't take diet pills.

She simply changed her diabetes medication.

"My doctor made the switch for me in October because of the weight gain," says the 70-year-old Sun City Center resident. "I was so frustrated."

Veschio switched from Actos to the generic metformin, both of which help Type 2 diabetics control their blood sugar. But in patients such as Veschio, their impact on appetite and weight can be quite different. In many cases, physicians can't know what will happen until the patient tries the medication.

"Some patients gain weight while taking (some diabetes medications). Not all, but some,'' said Dr. Antonella Bianchi, clinical research director of the Diabetes and Endocrinology Institute at University Community Hospital in Tampa.

Diabetes drugs aren't the only ones that threaten to put on the pounds. Medications used to treat such common disorders as high blood pressure, arthritis, depression, bipolar disorder and everyday aches and pains can come with this usually unwelcome side effect, generally because they stimulate appetite or cause significant fluid retention.

In conditions like diabetes, the weight gain directly affects health. In other conditions, drug-related pounds can cause patients to stop their medication, something you should never do without your doctor's direct supervision.

It's a big problem, says Dr. William Dudney, a South Tampa psychiatrist who now specializes in weight loss and has several billboards around town advertising his special emphasis on antidepressant-related weight gain.

He changed the focus of his practice about 14 years ago when he realized how many patients, mostly women, were troubled by weight gain while being treated for depression. "I see patients who gain between 20 and 40 pounds with antidepressants. Some up to 60 pounds," said Dudney.

Many patients come to him after being frustrated with other doctors who told them to just push away from the table and eat less. That strategy doesn't work, he said, explaining that many antidepressants block the message that tells the brain you're full, so you overeat. Then, a couple of hours later, you're hungry and ready to eat again.

Dudney says he doesn't discourage the use of antidepressants — many patients still need them for mood disorders. Instead, he looks at the dose and how long a patient has been taking the drug. "Their other doctor put them on 40mg of Lexapro for two years and left it there," Dudney says. "Sometimes just lowering the dose will help with weight problems. I have success with that almost all the time."

Changing to a different antidepressant can also help. His patients on Paxil seem to have the biggest problems with weight, so he may switch them to another drug. He has noticed the fewest side effects with Wellbutrin, Effexor and Cymbalta.

Some patients want to stop taking antidepressants altogether and he slowly weans them off, noting that antidepressants should never be stopped abruptly. Adding an appetite suppressant is another option for some patients concerned about weight.

Bianchi also finds it challenging to match diabetes patients with the right medication. The risk for weight gain is always a consideration, since added pounds aggravate the condition.

"It can take me an hour to choose a medication because of all the factors involved," she says. Some diabetes medications can't be used in patients with kidney disease or high blood pressure. Some patients can't tolerate common side effects like stomach upset or diarrhea.

She's relieved when patients are candidates for the drug Januvia, which she calls "weight neutral,'' since it's not associated with weight gain or loss. And the generic diabetes drug metformin "is the only one that decreases appetite. Most patients lose weight when they take it." But Bianchi says metformin is best for younger patients and those who haven't had the disease very long. She never prescribes it for patients with poor kidney function.

Managing medications is just part of the weight control equation.

Dudney puts a lot of emphasis on exercise, which also has been shown to help with depression.

"The ones who do the best are those who adopt a compulsive exercise routine," he says. "They do it no matter what."

Bianchi says diabetes patients in particular must follow a careful diet and get regular exercise. Weight gain can make the condition worse and lead to complications like heart disease, stroke and kidney failure. The more compliant a patient is with diet and exercise, the better their weight and diabetes control.

Since her prescription change, Veschio says, "I feel great. I hope when I return to the doctor next time, it's another 16 pounds lost.''

Irene Maher can be reached at imaher@sptimes.com or (813) 226-3416.

Common scale movers

Dr. Katie Bacci, a pharmacology resident at Clinical Pharmacology Services in Tampa, says many medications that cause weight gain do so by either causing fluid retention or by stimulating appetite. The effect usually stops if the medication is changed or the dose is lowered. But she stresses that "patients should never make any changes in their medication without first talking with their doctor."

Bacci listed these common medications associated with weight gain and the conditions they are usually prescribed for:

Diabetes: Actos, Avandia, Novolog

Arthritis: Mobic

Epilepsy, nerve pain: Neurontin

Blood pressure: Catapres

Menopause: Hormone replacement therapy

Depression: Elavil, Prozac, Paxil

Schizophrenia, ADHD, psychotic disorders: Haldol

Bipolar disorder: Risperdal

Seizures, bipolar disorder, migraine: Depakote

Anti-inflammatory, asthma, arthritis: Prednisone, dexamethasone, betamethasone

Source: Dr. Katie Bacci, PharmD, Clinical Pharmacology Services

Some common prescription medications cause weight gain 01/13/10 [Last modified: Wednesday, January 13, 2010 5:08pm]

© 2014 Tampa Bay Times

Join the discussion: Click to view comments, add yours

Loading...